Arizona, 2016

Wildfire in Arizona, July 1 to 31, 2016

July 1 to 31, 2016 · NWS FGZ · 1 event in 1 county or zone

The Fuller Fire started with a lightning bolt near Fuller Canyon on the North Rim of the Grand Canyon near Cape Royal Road. Fire is a natural part of the ecosystem on the Kiabab Plateau so this fire was managed for resource benefit.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

The Fuller Fire started with a lightning bolt near Fuller Canyon on the North Rim of the Grand Canyon near Cape Royal Road. Fire is a natural part of the ecosystem on the Kiabab Plateau so this fire was managed for resource benefit. The fire grew to 9 acres by July 10. Then southwest winds pushed the fire northeast with active spotting. Southwest winds continued to increase through July 15 (4.5 mile run) with the greatest|spread on the 16th as the fire burned out large bowls and side canyons filling in unburned areas. The fire was 14,385 acres by July 23. By August 14th, the fire had slowly reached 14,541 acres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jun 30, 9:12 PM MST, 2 hours 48 minutes earlier.

Area forecast discussion, Jun 30, 9:12 PM MST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
912 PM MST THU JUN 30 2016

.SYNOPSIS...Expect an active wet monsoon pattern through Saturday
as the position of the high pressure ridge allows deep moisture to
move into Arizona from the south. Abundant moisture and convective
instability will produce good coverage of showers and thunderstorms
each day. A deep trough will move into the western states over the
weekend. A drier southwesterly flow across Arizona will bring a
down turn in shower and thunderstorm activity heading into the
first half of next week.

&&

.DISCUSSION...Tonight's satellite Water Vapor imagery shows
several upper level lows across Arizona. The dynamics from these
systems are helping to develop two Mesoscale Convective Systems
with overnight active thunderstorms, one south of Tucson and the
second system over Mohave County in northwestern Arizona. Expect
most of the overnight shower and thunderstorm activity in northern
Arizona to form over Mohave and southwestern Yavapai county. Heavy
showers are possible under these storms.

Abundant moisture and surface heating will trigger another round
of scattered to numerous showers and thunderstorms by Friday
afternoon. Heavy rainfall from these storms may produce an
elevated risk for flash flooding near recent wildfire scars.

On Saturday...Expect another active wet monsoon day as we
transition to a drier weather pattern with a mid-latitude trough
moving onshore into the western states.

Sunday through Tuesday...Drier southwesterly flow under a Pacific
coast trough will keep shower and thunderstorm activity on the low
side. Overall fair weather conditions are forecast along with
light winds for most areas during the 4th of July holiday.

&&

.AVIATION...For the 06Z Package...Expect new convective development
tonight along and west of a KGCN to KFLG to PRC line through at
least 11z-13z. Another area of convection may form near the White
Mtns and north toward KRQE after Midnight MST. A cloudy start to the
day on Friday will delay new convective development, but most areas
will see sct-numrs shra/tsra and isold +tsra by 18z-20z. Strongest
storms will produce brief mvfr/ifr conditions and dangerous wind
winds to 50kts. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Scattered to numerous showers and thunderstorms
are expected Friday and again on Saturday. Any storms will be
capable of locally heavy rain and gusty outflow winds. Storm
motion will generally be from the west Friday afternoon through
Saturday.

Sunday through Tuesday...Only isolated storms are expected on
Sunday...with fair weather Monday and Tuesday as dry westerly flow
develops across the area.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...Bohlin
AVIATION...Peterson
FIRE WEATHER...BAK

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Jun 30, 10:35 AM MST, 13 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1035 AM MST THU JUN 30 2016

AZZ004>018-037>040-010600-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
1035 AM MST THU JUN 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

TWO SHOWER AND THUNDERSTORM THREAT AREAS OF CONCERN TODAY ACROSS
NORTHERN ARIZONA, WHERE SHOWERS AND THUNDERSTORMS MAY BE MORE
ACTIVE WITH LOCALIZED HEAVY RAIN, AND MORE WIDESPREAD COVERAGE.
ONE AREA OF FOCUS, NW COCONINO COUNTY LATE THIS MORNING THROUGH
THE AFTERNOON AND EARLY EVENING, DUE TO A WEAK AREA OF DIVERGENCE
ALOFT. 2ND AREA NORTHERN GILA, SE COCONINO COUNTY, SOUTHERN NAVAJO
COUNTY, AND SOUTHERN APACHE COUNTY AS THE UPPER LEVEL DISTURBANCE
OVER SOUTHERN AZ AND NORTHERN SONORA MOVES NNE THIS AFTERNOON AND
OVERNIGHT WITH SHOWERS AND THUNDERSTORMS SPREADING NNE THROUGH
NAVAJO AND APACHE COUNTIES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

EXPECT ACTIVE MONSOON WEATHER THROUGH SATURDAY WITH GOOD COVERAGE
OF SHOWERS AND THUNDERSTORMS EACH DAY. STARTING SUNDAY A DRIER
WESTERLY FLOW ACROSS ARIZONA WILL BRING A DOWNTURN IN ACTIVITY
HEADING INTO THE FIRST PART OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Kaibab Plateau

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Kaibab Plateau forecast zone
Reported by
Park/Forest Service
Coordinates
35.839, -111.770 (the zone’s center; the record gives no point)

The Fuller Fire started with a lightning bolt near Fuller Canyon on the North Rim of the Grand Canyon near Cape Royal Road. Fire is a natural part of the ecosystem on the Kiabab Plateau so this fire was managed for resource benefit. The fire grew to 9 acres by July 10. Then southwest winds pushed the fire northeast with active spotting. Southwest winds continued to increase through July 15 (4.5 mile run) with the greatest spread on the 16th as the fire burned out large bowls and side canyons filling in unburned areas. The fire was 14,385 acres by July 23. By August 14th, the fire had slowly reached 14,541 acres.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2016Every state in 2016This day in weather historyWarnings in Arizona, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643066.